Florida, 2019Lightning Strikes in Florida, July 17, 2019
July 17, 2019 · NWS JAX · 2 events in 2 counties and zones
Sea breeze storms over a moist, unstable environment produced gusty winds and lightning damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze storms over a moist, unstable environment produced gusty winds and lightning damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 8:47 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 17, 8:47 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
947 AM EDT Wed Jul 17 2019
...VERY HOT AND HUMID WITH HEAT INDICES OF 104-108F THIS AFTERNOON...
...SCATTERED TO NUMEROUS STORMS EXPECTED THIS AFTERNOON/EVENING...
.UPDATE...
High pressure ridge has weakened slightly and shifted westward
over the FL Panhandle with axis still across SE GA/NE FL. Overall
subsidence has lead to Mostly Sunny skies this morning with full
insolation still expected to push Highs into the mid/upper 90s
inland and lower 90s at the coast. This combined with humidity and
dew points in the lower/middle 70s will have peak heat indices in
the 104-108F range by early this afternoon area-wide. Morning JAX
sounding still showing deep moisture with Precipitable Water
Amounts (PWATs) of 2.1 inches, and Hi-Res models are fairly
aggressive with storm chances this afternoon along the East Coast
Sea Breeze as it develop along the coast then Northeast flow aloft
around the High Pressure will slowly push storms inland where
multiple storm mergers/outflows come together for scattered to
numerous coverage area-wide, starting with 30-50% along the coast
increasing to 50-70% coverage over inland areas. Isolated strong
to severe storms expected with local wet microburst potential of
40-60mph winds along with storm motion towards the Southwest at 10
mph or less still providing for locally heavy rainfall threat as
well. Convection will come together in large complex over inland
Northeast Florida this evening with numerous coverage and
widespread convective cloudiness, then slowly fade/weaken after
sunset and still expected to be ending by midnight. Fair skies and
continued muggy/humid overnight with lows in the 70s, some patchy
fog/low clouds possible in areas that receive heavy rainfall
today.
&&
.AVIATION...
With scattered to numerous storms expected inland today TEMPO IFR
VSBYS and MVFR CIGS have been included at GNV/VQQ/JAX/CRG while
VCTS will be needed at SSI/SGJ. Gusty winds to at least 25 knots
will be possible as well. Convection should end at TAF sites by
21z along the coast and 00z-02z over inland TAF sites with VFR
conds expected through the overnight hours.
&&
.MARINE...
Southerly flow will continue with ridge axis across the waters.
Speeds generally in the 10-15 knot range with seas 1-3 ft. Local
sea breeze along the coast and a few storms will develop right at
the coast briefly this afternoon before pushing inland. Sea
surface temps still have cooled into the upper 70s at local
beaches due to some upwelling, with St Augustine Pier (SAUF1) down
to 76 degree water temp this morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 98 74 98 75 / 20 0 40 40
SSI 92 78 91 78 / 50 10 30 30
JAX 96 74 95 76 / 70 20 50 30
SGJ 92 74 92 75 / 50 10 30 20
GNV 95 73 93 74 / 70 30 30 30
OCF 94 72 94 74 / 70 20 40 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Hess/Bricker
In the hours before
Special weather statement, Jul 17, 12:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
111 PM EDT Wed Jul 17 2019
FLZ025-033-125-133-171800-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
Inland St. Johns FL-
111 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 200 PM EDT...
* At 110 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near Fort
Caroline to Bayard. These storms were nearly stationary.
* Wind gusts up to 50 mph and minor flooding due to heavy rainfall is
possible with these storms.
* Locations impacted include...
Jacksonville, Unf, Mandarin, Fruit Cove, Arlington, Baymeadows,
Nocatee, Ortega, Durbin and San Pablo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3003 8139 2998 8162 3000 8166 3017 8169
3019 8168 3019 8170 3041 8174 3048 8147
TIME...MOT...LOC 1710Z 085DEG 2KT 3041 8155 3014 8150
HESSSpecial weather statement, Jul 17, 12:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
114 PM EDT Wed Jul 17 2019
FLZ140-240-171800-
Central Marion FL-Eastern Marion FL-
114 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
200 PM EDT...
* At 114 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Juniper Springs, moving
southwest at 5 mph.
* Wind gusts up to 50 mph and minor flooding due to heavy rainfall is
possible with this storm.
* Locations impacted include...
Lynne, Juniper Springs and Moss Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2931 8179 2915 8168 2899 8189 2923 8205
TIME...MOT...LOC 1714Z 059DEG 5KT 2920 8181
HESS
Lightning, Flagler
- When
- July 17, 1:00 PM EST
- Where
- Flagler County, 1.93 mi WSW of Indian Trails
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 29.570, -81.280
Lightning struck two unoccupied vehicles parked on Wellfield Grade. No injuries occurred. The cost of damage was unknown but estimated for inclusion of the event in Storm Data.
Lightning, Marion
- When
- July 17, 4:18 PM EST
- Where
- Marion County, 2.78 mi WSW of Shady
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.080, -82.210
Lightning caused a structure fire at 9700 Block SW 56th Circle. The time of damage was based on lightning data. The cost of damage was unknown but estimated for Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 17 to 21, 201959 injured · 4 events
- Excessive Heat in Illinois, July 17 to 21, 20192 deaths · 2 events
- Excessive Heat in Oklahoma, July 17 to 20, 201935 injured · 17 events
- Damaging Winds in Connecticut, July 17, 20191 death · $29,000 · 61 kt wind · 6 events
- Rip Current in Florida, July 17, 20191 death · 1 event
- Tornado and Flash Flood in South Dakota, July 17, 20193 injured · $405,000 · EF1 · 27 events
- Damaging Winds in Georgia, July 17 to 18, 20191 injured · $136,000 · 60 kt wind · 10 events
- Flooding and Damaging Winds in Massachusetts, July 17, 2019$52,000 · 55 kt wind · 33 events
- Damaging Winds and Lightning Strikes in New York, July 17, 20191 injured · $53,000 · 61 kt wind · 12 events
- Excessive Heat in Iowa, July 17 to 20, 201951 events
- Damaging Winds in North Carolina, July 17, 2019$79,000 · 50 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 17, 20192 injured · $19,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836822, 836823.